Montana, 2005

High Wind in Montana, April 14, 2005

April 14, 2005 · NWS GGW · 12 events in 12 counties and zones

An intense area of low pressure tracked from central Montana into southern Saskatchewan sending a strong cold front across northeast Montana. Strong gradient winds in the wake of a cold front produced a period of strong wind across much of northeast Montana during the afternoon and early evening hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An intense area of low pressure tracked from central Montana into southern Saskatchewan sending a strong cold front across northeast Montana. Strong gradient winds in the wake of a cold front produced a period of strong wind across much of northeast Montana during the afternoon and early evening hours. The strong winds uprooted a large tree in Plentywood, and caused a slide in camper to flip over just outside of Wolf Point. Sustained winds of 40 to 49 mph were common with wind gusts of 58 to 74 mph. A few of the more impressive wind gusts included:Bluff Creek Raws Site (Valley County): 74 mphWhitewater (Phillips County): 67 mphMalta (Phillips County): 65 mphKing Coulee Raws Site (Valley County): 64 mph

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 14, 1:00 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 14, 1:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT THU APR 14 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
SURFACE LOW LIFTING THROUGH SASKATCHEWAN WITH COLD FRONT TO THE
NORTH DAKOTA BORDER. WEST WINDS GUSTING 30-40 MPH AND WILL BE SLOW
TO DIMINISH THIS EVENING. LAKE WIND ADVISORY CONTINUES UNTIL 9PM.
SHOWERS STARTING TO POP UP OVER NORTHWEST ZONES WITH THE UPPER TROF
ROTATING INTO WESTERN MONTANA AND BRINGING COLDER AIR INTO EASTERN
MONTANA. AS TROF LIFTS INTO CANADA OVERNIGHT IT WILL TAKE THE
MOISTURE WITH IT AND OPEN MONTANA TO DRIER WESTERLY FLOW INTO THE
WEEKEND.

FOR FRIDAY AND SATURDAY UPPER FLOW IS GENERALLY WEST TRENDING
SOUTHWEST BY THE END OF THE PERIOD AS NEXT TROF APPROACHES THE
PACIFIC NORTHWEST. SURFACE HIGH PRESSURE BUILDS OUT OF THE GREAT
BASIN ON FRIDAY WITH LEE TROF DEVELOPING ON SATURDAY. COLD AIR
QUICKLY REPLACED BY WARM AIR ADVECTION AND RISING HEIGHTS AND
THICKNESSES AS FLOW TURNS SOUTHWEST. MAIN CONCERN DURING THE PERIOD
WILL BE WINDS. FRIDAY WILL BE BORDERLINE FOR LAKE WIND ADVISORY AS
STEEP LAPSE RATES AND GOOD MIXING BUT WEAKER WINDS ALOFT. WITH THE
CURRENT ADVISORY IN EFFECT WILL HOLD OFF ON ISSUING ANYTHING FOR
FRIDAY AND ALLOW MID SHIFT TO EVALUATE FURTHER. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST TODAY. FRONT STILL ON
TRACK TO PASS LATE IN THE WEEKEND...ALLOWING COOLER AIR CLOSER TO
NORMAL BACK INTO THE REGION. AHEAD OF THE FRONT ON SUNDAY...FORECAST
ALREADY HAS GOOD HANDLE ON EXTENT OF WARM TEMPERATURES SO SEE NO
REASON TO MAKE CHANGES. EXACT TRACK OF TROUGH STILL UNCERTAIN FOR
MIDWEEK...BUT WITH COOL POOL ALOFT AND SOME MOISTURE...MAY SEE SOME
SCATTERED SHOWERS TUESDAY AND WEDNESDAY. SINCE MODELS NOT IN THE
BEST AGREEMENT WITH AMOUNT OF MOISTURE TO WORK WITH...WILL KEEP DRY
FORECAST FOR NOW. MID SHIFT MAY WANT TO TAKE A CLOSER LOOK AT THIS
TONIGHT. MODELS APPEAR TO SHIFT TROUGH OUT OF THE REGION BY THE END
OF THE WEEK...SO DRY WITH SLIGHT WARMING TREND TREND LOOKS ON TRACK.
JAZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT
PECK LAKE IN EFFECT UNTIL 9 PM TONIGHT..

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 14, 4:59 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
559 AM MDT THU APR 14 2005

MTZ016>027-059>062-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
559 AM MDT THU APR 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9 PM FOR FORT PECK LAKE.
FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE AGAIN FRIDAY
AS WIND IS EXPECTED TO INCREASE TO ADVISORY OR NEAR ADVISORY
CRITERIA BY LATE MORNING.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Garfield

When
April 14, 1:25 PM MST to 2:25 PM MST
Where
Garfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
April 14, 2:51 PM MST
Where
Central and Southern Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Dawson

When
April 14, 3:20 PM MST to 4:20 PM MST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Eastern Roosevelt

When
April 14, 3:20 PM MST to 6:35 PM MST
Where
Eastern Roosevelt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Central and Se Phillips

When
April 14, 3:50 PM MST
Where
Central and Se Phillips forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
April 14, 4:00 PM MST
Where
Northern Phillips forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
April 14, 4:31 PM MST to 7:29 PM MST
Where
Sheridan forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
April 14, 4:43 PM MST
Where
Western Roosevelt forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Daniels

When
April 14, 5:20 PM MST to 6:20 PM MST
Where
Daniels forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

High Wind, McCone

When
April 14, 5:20 PM MST to 6:20 PM MST
Where
McCone forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Northern Valley

When
April 14, 5:51 PM MST
Where
Northern Valley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Richland

When
April 14, 6:40 PM MST to 7:40 PM MST
Where
Richland forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443406, 5443402, 5443404, 5443405, 5443401, 5443408, 5443411, 5443412, 5443403, 5443407, 5443409, 5443410.